Should You Stop Taking That Medication?

M ore than one-third of Americans over age 55 regularly take five or more prescription medications, and 9 percent take 10 or more drugs, according to a Consumer Reports national survey released earlier this year.

Some medications may be needed long-term to help manage chronic conditions such as diabetes and high blood pressure. But others may not be needed long-term—or may be harmful if used for too long.

“People often find themselves taking medicine that was useful at some point, but they don’t require it anymore,” says Michael Steinman, M.D., a geriatrician and professor of medicine at the University of California, San Francisco. “Some are most effective and safest when you use them for a specific and limited period of time.”

How might you know whether it’s time to stop taking a medication? Experts recommend going over all your medications (including over-the-counter, or OTC, drugs and dietary supplements) with your primary care physician and specialists annually to determine whether dosages need adjusting or whether you can quit some meds altogether. (Never stop a drug without your doctor’s okay.)

“If you don’t question your doctor as to why you need some of these medications, you may be on them indefinitely when you don’t have to be,” Steinman says.

Here are four drug types that are often taken for long periods of time—but shouldn’t be.

Opioid Pain Medication

These drugs, which include oxycodone (Oxycontin and generic) and oxycodone and acetaminophen (Percocet and generic), are very effective at relieving pain but can be addictive.

“We know physical dependence can happen as quickly as seven days and maybe even sooner,” says Chad M. Brummett, M.D., associate professor of anesthesiology at the University of Michigan Medical School and co-director, Michigan Opioid Prescribing Engagement Network.

About 6 percent of people prescribed opioids after surgery are still using them three months later, even for minor procedures such as hemorrhoid removal, says a study led by Brummett and published in 2017 in JAMA Surgery. Taking an opioid for more than three months increases addiction risk by 15 times, notes the Centers for Disease Control and Prevention.

What to do: If you have a chronic condition such as ongoing back pain, it’s best to skip opioids altogether—guidelines from the American College of Physicians say they should be an absolute last resort for chronic back pain.

Instead, talk with your doctor about nondrug treatments, OTC meds, and other prescription drugs that can help. For severe pain after surgery, your doctor should prescribe the lowest dose of opioid pain medication needed, Brummett says.

Then consider OTC pain relievers such as ibuprofen (Advil, Motrin IB, and generic) or naproxen (Aleve and generic). And if you’ve been using opioids for weeks or longer, don’t stop suddenly. Your doctor should help you taper off.

Sleep Aids

About 14 percent of adults ages 65 to 80 report regular use of prescription or OTC sleep aids. But this is a mistake, especially for older adults.

“These drugs tend to have a stronger effect in seniors’ bodies for longer than they do in younger people, making them more susceptible to side effects such as confusion and memory problems,” says Raj Dasgupta, M.D., assistant professor of clinical medicine at Keck School of Medicine of the University of Southern California.

Sleeping pills more than double the risk of falls and hip fractures in older adults. And OTC sleep aid ingredients such as diphenhydramine (Advil PM, Aleve PM, Sominex, Tylenol PM, and generic) and doxylamine (Unisom and generic) have been linked to an increased risk of cognitive problems and dementia in seniors.

What to do: If you find that you are using an OTC or prescription sleep aid for more than a few days in a row, Dasgupta strongly suggests that you ask for a referral to a sleep specialist—who may recommend short-term cognitive-behavioral therapy.

This teaches you strategies such as how to calm your mind when you are trying to sleep. “If you stick with it for a couple months, you’ll really see the benefits,” Dasgupta says.

Marvin M. Lipman, M.D., Consumer Reports chief medical adviser, recommends gradually lowering your dose over a period of weeks.

Heartburn Drugs

More than 15 million Americans regularly take an OTC or prescription proton pump inhibitor (PPI) such as omeprazole (Prilosec and generic), lansoprazole (Prevacid and generic), or esomeprazole (Nexium and generic) for heartburn.

“Most PPIs are meant for short-term use, yet doctors will have patients go on these drugs and then never take them off, even when their symptoms get better,” says Nicholas Shaheen, M.D., M.P.H., chief of the division of gastroenterology and hepatology at the University of North Carolina.

Studies also show that PPIs may be frequently overprescribed. And taking them for a year or more may lead to uncommon but significant side effects, such as a higher risk of heart attack or dementia.

The Food and Drug Administration has warned that high doses of PPIs may hike the risk of bone fractures, and a study published in the Journal of The American Society of Nephrology in 2016 found that people who stayed on these meds for five years had a 28 percent higher risk of developing chronic kidney disease.

What to do: Groups such as the American Gastroenterological Association advise that those who need a PPI take the lowest effective dose for the shortest possible time. (If your doctor recommends a PPI, ask about the expected length of the therapy.)

To taper off after regular use, experts advise taking a PPI every other day, and an OTC antacid such as Tums or an H2 blocker such as famotidine (Pepcid AC and generic) or ranitidine (Zantac 150 and generic) on alternating days, until you can stop taking the PPI medication altogether.

And focus on lifestyle measures, such as losing weight, eating smaller meals, and avoiding items that may cause heartburn, such as spicy or fried food, alcohol, coffee, citrus, and foods that contain a lot of tomatoes.

Decongestant Nasal Sprays

If you’re congested, it’s tempting to reach for an OTC nasal decongestant spray with oxymetazoline, such as Afrin, Dristan, or Vicks Sinex. These shrink swollen nasal tissue quickly and are less likely than oral decongestant pills, such as pseudoephedrine (Sudafed and generic), to raise blood pressure.About half of people with chronic stuffiness report using these sprays daily for at least a year, according to a 2014 study.

But most package labels state that they should be used for no more than three days in a row. “People who use these sprays for a continued period of time often become dependent: Their noses become accustomed to it, and their nasal passages swell when the medication isn’t there,” explains Benjamin Tweel, M.D., assistant professor of otolaryngology at the Icahn School of Medicine at Mount Sinai in New York City.

During use of a decongestant nasal spray, a small amount of the drug may be released into your bloodstream, which can elevate your heart rate, says Robert Kern, M.D., George A. Sisson, M.D., professor and chair of the department of otolaryngology—head and neck surgery at Northwestern University, Feinberg School of Medicine in Chicago. This might be a problem if you have heart disease or an irregular heart rhythm.

What to do: First, try an OTC saline and water nasal rinse, which can help flush out mucus and rinse away allergens. If this is ineffective, it’s generally fine to use a nasal decongestant spray for some quick relief, but if possible, only at night, and for only three days tops, Kern says.

See your doctor if stuffiness persists for more than a week or so. Another condition, such as allergies, nasal polyps, or a sinus infection, may be causing the problem.

And if you’ve been using a nasal spray decongestant for more than seven days, your doctor may prescribe a short-term dose of an oral or nasal steroid to prevent rebound swelling in your nose once you kick the decongestant habit.

Facebooktwittergoogle_plusredditpinterestlinkedinmailFacebooktwittergoogle_plusredditpinterestlinkedinmail

About

View all posts by

Leave a Reply